Winter Storm, Chautauqua
- When
- December 18, 5:00 PM EST to December 19, 8:00 AM EST
- Where
- Chautauqua forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.303, -79.406 (the zone’s center; the record gives no point)
Widespread rain transitioned to snow as an area of strong low pressure and a potent trough tracked near and over the region. As colder air infiltrated behind a passing cold front, lake enhancement and upsloping along the higher terrain of the Chautauqua Ridge caused heavy snowfall for portions of Chautauqua County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Widespread rain transitioned to snow as an area of strong low pressure and a potent trough tracked near and over the region. As colder air infiltrated behind a passing cold front, lake enhancement and upsloping along the higher terrain of the Chautauqua Ridge caused heavy snowfall for portions of Chautauqua County. Snowfall for this event included 7.2 inches in Cassadaga.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Dec 18, 4:47 PM EST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
447 PM EST Mon Dec 18 2023
.SYNOPSIS...
Strong low pressure pulls northeast into Quebec tonight. A potent
trough approaching from the west will cross the area tonight through
Tuesday morning, with rain changing to accumulating lake enhanced
snow as much colder air briefly moves into the region. Snow will end
from west to east Tuesday, with high pressure then bringing dry
weather Wednesday through the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY/...
Radar imagery showing back edge of steady rain has moved east
of the North Country. Meanwhile, strong northern stream trough
approaching from the west now bringing an increase in showery
precipitation across far western NY, with rain showers for the
lower terrain and mainly wet snow across the higher terrain of
the Southern Tier. Any accumulations should be minor through the
early evening. Showery precipitation also increasing east of
Lake Ontario, however still too warm there for any frozen
precipitation.
The strong mid level trough and embedded closed mid level
circulation will cross the eastern Great Lakes tonight through
Tuesday morning, providing a period of organized ascent and deep
moisture. Strong cold advection will arrive this evening into
tonight, allowing for a change to snow. The changeover to wet snow
has already occurred across the higher terrain of the western
Southern Tier. The transition to snow will progress to the lower
elevations of western NY by early to mid evening, then head east
across the Genesee Valley to the eastern Lake Ontario region
overnight.
Synoptic scale forcing and deep moisture will support a period of
widespread light snow crossing the area from west to east tonight
through the first part of Tuesday morning. Increasingly cold
northwest flow will allow for lake enhancement and upslope
enhancement to be superimposed on the synoptic scale environment,
supporting locally higher snowfall totals southeast of the Lakes.
Forecast soundings show a deep saturated dendritic growth zone
overnight through early Tuesday morning, supporting a transition to
higher snow:water ratios after a slushy start this evening.
The best juxtaposition of synoptic scale forcing, lake enhancement,
and upslope will focus along the Chautauqua Ridge, where local
accumulations of 8-12 inches are expected. Accumulations of 4-8
inches will surround this area from the Boston Hills to the ridges
of western Wyoming County to northern/western Cattaraugus County.
These totals are a little higher than previous forecast owed to
changeover from rain to snow occurring a bit earlier.
Lake Ontario lake enhancement will develop as well tonight through
Tuesday morning, first west of Rochester later this evening, then
transitioning east along the shoreline later tonight through Tuesday
morning. Expect a general 2-4" south of Lake Ontario with local 5-6"
amounts in the most persistent lake enhancement just inland from
Lake Ontario, and also across the Bristol Hills.
East of Lake Ontario, the period of snow and lake enhancement is
shorter, with 1-3" expected and local 4-5" amounts in a small area
on the northwestern slopes of the Tug Hill Plateau.
All headlines remain unchanged at this time. Even though snowfall
amounts aren't overly high, the worst travel conditions will be
during the Tuesday morning commute, and falling temperatures through
the event will likely result in very slick travel. The expected
travel impacts justify the Advisory even if some areas fall short of
4 inches. There will be just enough wind (northwest gusts 20-30 mph)
to support some limited blowing snow in open areas late tonight
through Tuesday morning.
The snow will quickly end from west to east from mid morning through
early afternoon Tuesday as deep moisture rapidly exits and is
replaced by a building surface ridge and dry air.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
Stubborn lingering lake effect snow southeast of Lake Ontario
Tuesday night will weaken as a mid-level trough pushes east out of
the region and ridging builds in across the area from the west. With
the ridging advancing into the area, warming temperatures aloft will
aid hindering the lake response. A shift in the winds from northwest
to west throughout the night will gradually shift what lake effect
is left northward.
The ridge will continue to build into the region Wednesday through
Thursday night and therefore will support dry quiescent weather
through the middle of the week. Additionally, with the ridging and
surface high overhead Wednesday and Thursday, corresponding warm air
advection will support temperatures to rebound to slightly above
normal for mid to late December with highs in the mid to upper 30s
and a few locations near or at 40.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure across New England will maintain dry weather Friday,
then a weak shortwave and low pressure trough might bring some light
precipitation Friday night and Saturday. Some models bring light
rain or snow with others keeping us completely dry. Little if any
snow accumulation. After this, large high pressure builds across the
area Saturday night through Monday, providing dry weather for
Christmas Eve and Day. Gradual warming trend during the period with
near normal temps Friday warming to about 10 degrees above normal.
High temperatures in the 40s on Christmas Day.
&&
.AVIATION /21Z MONDAY THROUGH SATURDAY/...
The steady rain has moved east of the area, however showers
associated with potent trough approaching from the west now
increasing in coverage east of both Lakes. Light snow showers are
already occurring across the western Southern Tier (KJHW) and as
temperatures continue to cool this evening expect rain to switch
over to snow from west to east tonight. Light snow will become
widespread overnight, with embedded areas of steadier lake enhanced
snows south/southeast of Lake Erie and Ontario with widespread
MVFR/IFR CIGS and IFR VSBY. There may be a few periods of moderate
snow with VSBY down to 1/2 SM overnight through early Tuesday
morning southeast of Lakes Erie and Ontario. Snow will taper off
from west to east across western and northcentral NY mid morning
Tuesday through the mid afternoon.
Outlook...
Tuesday...Widespread IFR in snow early, tapering off and ending from
west to east mid-morning through mid-afternoon, thus conditions will
improve to VFR once snow ends.
Wednesday through Saturday...VFR.
&&
.MARINE...
Strong west to northwest winds tonight will continue to support
solid Small Craft Advisory conditions on both Lakes. The elevated
winds and waves will continue through Tuesday before diminishing
from west to east late Tuesday and Tuesday night as a ridge of high
pressure builds into the eastern Great Lakes.
&&
.HYDROLOGY...
Spotter and mesonet reports show between 2 and 3 inches of rain
has fallen across southern Lewis County, with 1.5 to 2.5 inches
across the rest of Lewis, Oswego, and Jefferson counties. This
has caused minor flooding in southern Lewis County with a couple
of road closures, and ponding of water in low-lying areas.
Rivers and creeks will also see rises through the early
week period. The Black River and Moose River will likely reach
action stage but are likely to crest just below flood stage.
Latest RFC forecasts have both Watertown and Boonville cresting
very close to flood stage, but the greatest concern is for
Boonville due to the higher rainfall amounts in its basin. The
Moose River and upper portions of the Black River would crest
late tonight into Tuesday with lower portions of the Black
River toward Watertown not expected to crest Wednesday. Flows
this high typically cause minor lowland flooding along the Black
River in Lewis County.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 9 PM this evening to 10 AM EST
Tuesday for NYZ001-002-010-011.
Winter Weather Advisory from 1 AM to 1 PM EST Tuesday for
NYZ003-004-014.
Winter Weather Advisory until 10 AM EST Tuesday for NYZ012-020-
085.
Winter Storm Warning until 10 AM EST Tuesday for NYZ019.
MARINE...Small Craft Advisory until 1 PM EST Tuesday for LEZ040-041.
Small Craft Advisory until 10 AM EST Tuesday for
LOZ030.
Small Craft Advisory until 7 PM EST Tuesday for LOZ042.
Small Craft Advisory until 1 AM EST Wednesday for LOZ043-
044.
Small Craft Advisory until 10 PM EST Tuesday for LOZ045.
&&
SYNOPSIS...Hitchcock/JM
NEAR TERM...Hitchcock/JM
SHORT TERM...EAJ
LONG TERM...Apffel
AVIATION...EAJ/JM
MARINE...Hitchcock/JM
HYDROLOGY...Apffel/HitchcockHazardous Weather Outlook National Weather Service Buffalo NY 341 AM EST Mon Dec 18 2023 NYZ001-002-010-011-191030- Niagara-Orleans-Northern Erie-Genesee- 341 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ019-191030- Chautauqua- 341 AM EST Mon Dec 18 2023 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-020-085-191030- Wyoming-Cattaraugus-Southern Erie- 341 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-021-191030- Livingston-Allegany- 341 AM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Rain will change to snow tonight and continue through Tuesday morning. A general 1 to 3 inches of accumulation is expected, with the greatest amounts across higher terrain. The combination of accumulating snow and temperatures falling quickly below freezing will result in slippery travel, including the Tuesday morning commute. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain will change to snow tonight and continue through Tuesday morning. A general 1 to 3 inches of accumulation is expected, with the greatest amounts across higher terrain. The combination of accumulating snow and temperatures falling quickly below freezing will result in slippery travel, including the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003-004-014-191030- Monroe-Wayne-Ontario- 341 AM EST Mon Dec 18 2023 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 1 PM EST TUESDAY... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ005>008-191030- Northern Cayuga-Oswego-Jefferson-Lewis- 341 AM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for north central New York. .DAY ONE...Today and tonight. A period of moderate to heavy rain is expected through midday today. Rainfall totals are forecast to be in the 1.50 to 2.25 inch range east of Lake Ontario from late yesterday through this afternoon. These rainfall amounts may result in minor flooding in poor drainage areas and rises along rivers and creeks, but the chance of more impactful flooding is relatively low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rain will change to snow late tonight and continue through Tuesday morning. A general 1 to 3 inches of accumulation is expected, with local 4 inch amounts on the Tug Hill Plateau. The combination of accumulating snow and temperatures falling quickly below freezing will result in slippery travel, including the Tuesday morning commute. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-191030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 341 AM EST Mon Dec 18 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
Preliminary Local Storm Report
National Weather Service Buffalo NY
125 PM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Flood 4 ESE New Bremen 43.82N 75.36W
12/18/2023 Lewis NY Law Enforcement
Road closed due to flooding at Muncy Rd and
Kotel Rd.
&&Preliminary Local Storm Report
National Weather Service Buffalo NY
131 PM EST Mon Dec 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM Flood 1 SE Port Leyden 43.57N 75.33W
12/18/2023 Lewis NY Law Enforcement
Road closed due to flooding at Wildcat Rd
and River Rd.
&&The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, December 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1148944.